Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 14, 2023, 2:10 AM CST for 7 counties in Texas. It took effect at Feb 15, 2023, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 2:10 AM CST (08:10 UTC)
- In effect from
- Feb 15, 2023, 10:00 AM CST
- Expired
- Feb 15, 2023, 7:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS84 KMAF 140810 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 210 AM CST Tue Feb 14 2023 ...RED FLAG WARNING IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... TXZ075-082-275>282-142015- /O.UPG.KMAF.FW.A.0003.230215T1600Z-230216T0100Z/ /O.NEW.KMAF.FW.W.0003.230215T1600Z-230216T0100Z/ Pecos-Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 210 AM CST Tue Feb 14 2023 ...RED FLAG WARNING IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... * AFFECTED AREA...Pecos, Terrell, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Wednesday morning through Wednesday evening. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...6 or critical for most of the warning area. 8 or extreme across portions of the Big Bend. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
3 follow-up statements
989 WWUS84 KMAF 142001 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 201 PM CST Tue Feb 14 2023 ...RED FLAG WARNING IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND REEVES, BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... TXZ274-151000- /O.EXA.KMAF.FW.W.0003.230215T1600Z-230216T0100Z/ Reeves County Plains- 201 PM CST Tue Feb 14 2023 ...RED FLAG WARNING IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND REEVES, BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... * TIMING...Wednesday morning through Wednesday evening. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ075-082-275>282-151000- /O.CON.KMAF.FW.W.0003.230215T1600Z-230216T0100Z/ Pecos-Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CST Tue Feb 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CST WEDNESDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... * TIMING...Wednesday morning through Wednesday evening. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
173 WWUS84 KMAF 150821 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 221 AM CST Wed Feb 15 2023 ...RED FLAG WARNING IN EFFECT FROM THIS MORNING THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND REEVES, BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... TXZ075-082-274>282-152030- /O.CON.KMAF.FW.W.0003.230215T1600Z-230216T0100Z/ Pecos-Terrell-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 221 AM CST Wed Feb 15 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... * TIMING...This morning through this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...6 or critical, 7-8 or extreme in the Big Bend. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
178 WWUS84 KMAF 151953 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 153 PM CST Wed Feb 15 2023 ...RED FLAG WARNING IN EFFECT FROM THIS MORNING THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND REEVES, BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... TXZ075-082-274>282-160100- /O.CON.KMAF.FW.W.0003.000000T0000Z-230216T0100Z/ Pecos-Terrell-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 153 PM CST Wed Feb 15 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS, DAVIS MOUNTAIN FOOTHILLS, AND BREWSTER, JEFF DAVIS, PECOS, PRESIDIO, AND TERRELL COUNTIES... * TIMING...This morning through this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...6 or critical, 7 to 8 or extreme in the Big Bend. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 13, 11:18 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 13, 11:18 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1118 PM CST Mon Feb 13 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 248 PM CST Mon Feb 13 2023
**Very Windy and Dusty to Begin the Week!**
A "bowling ball" upper-low is currently situated over southern
Arizona and northern Mexico. This system will continue to slowly
slide east this afternoon and evening. As this system approaches,
lee troughing intensifies. This afternoon breezy southerly winds and
warm temperatures can be expected with increasing cloud cover.
This evening, the upper-low begins to move overhead. A strong
Pacific Front arrives at this occurs. Winds become strong and
westerly behind this front. Given very dry antecedent conditions,
blowing dust along the front is very likely. High-based showers are
expected with strong lift ahead of the upper-low and aided by the
front. Coverage of showers and perhaps even a couple thunderstorms
is expected to increase with eastern extent as the front impinges on
better moisture to the east. The front clears the region before
sunrise tomorrow leaving very strong west winds and blowing dust in
its wake.
This is a potent system and front and strong winds are expected this
evening. A High Wind Warning is in effect for the higher elevations
and adjacent plains with a Wind Advisory for the remaining areas.
These high winds continue through the night and into Tuesday.
There exists the potential for significantly reduced visibility and
severe winds with the line of showers and thunderstorms along the
Pacific Front. A very dry sub-cloud layer will potentially result in
efficient momentum transfer of a 45-55 kt low-level jet. Given dry
soils, at least along the initial frontal wind shift, significant
blowing dust is likely, despite any precipitation.
Winds remain strong Tuesday morning with mild temperatures. By
afternoon, warm temperatures can be expected with strong downsloping
winds and clear skies, despite the post-frontal airmass. A relative
lull in the strong winds arrives Tuesday night as one system exits
and another approaches from the west. The lower elevations may see
light winds for several hours while higher elevations remain windy.
Temperatures remain mild during the morning hours on Wednesday.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 248 PM CST Mon Feb 13 2023
Most of the concern in the extended will be with critical fire
weather. See fire weather discussion below for more details.
Otherwise, Wednesday, the secondary trough will pass through the
Four Corners, with the main trough passing through Wednesday and
Thursday. A brief mix of rain and snow showers will be possible
Wednesday morning in the Guadalupes, western Eddy, and northern Lea
Counties, with little accumulations expected. Highs Wednesday
afternoon will be at or above normal, except Southeast New Mexico
and adjacent West Texas, where an afternoon Pac front will spoil
highs. High winds will continue in the mountains/adjacent plains
through at least Wednesday night.
Wednesday night, a cold front will drop in behind the Pac front,
taking highs Thursday a miserable ~ 20F below normal. After a hard
freeze Friday morning, temperatures will begin a gradual recovery
through the weekend, to above normal by Sunday afternoon. Monday,
temperatures are set to soar even higher, making it feel more like
late March than mid February.
Over the weekend and into next week, a cut-off low will be
strengthening off the Baja coast, the synoptic pattern of which
may result in more high winds out west Saturday through Monday
and beyond.
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Mon Feb 13 2023
Rain showers moving across the area tonight are playing havoc with
the wind direction and speeds at local TAF sites. Many sites are
experiencing a lull in winds which should be brief, with gusty
winds returning before 12Z. Very windy conditions will continue
into today before diminishing tonight. VFR conditions should
remain through the next 24 hours.
&&
.FIRE WEATHER...
Issued at 248 PM CST Mon Feb 13 2023
20-ft westerlies will begin increasing this afternoon over the
higher terrain out west in response to an approaching upper trough
over southwest Arizona at 18Z. The trough will move through West
Texas overnight, so winds Tuesday will be lower than if the trough
moved through during the daytime. However, 20-ft winds will still
be strong enough to generate near-critical to critical (4-5) RFTIs
across the area. Afternoon min RH will be critical in West Texas
west of the Pecos, and near-critical elsewhere, resulting in
elevated fire weather conditions across most of the region Tuesday.
Wednesday, a secondary deeper, stronger upper trough is forecast to
arrive. While the 500mb jet accompanying this feature is forecast
to remain over Southeast New Mexico and the South Plains, 20-ft
winds will still be high enough to generate widespread RFTIs of 4 or
better across most of the area. Of particular concern will be the
Davis Mountains/Stockton Plateau south to the border, where critical
RH's will combine with 20-ft winds to produce critical to extreme
RFTIs. We have issued a watch for this area, which may need to be
expanded between now and then if conditions warrant.
One silver lining to this scenario is that the 110+kt 500mb jet will
be located well north of this critical RH. The other lining is that
skies are forecast to be clear enough that spotting fire starts
should not be a problem.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 67 39 68 / 80 0 0 0
Carlsbad 37 65 37 56 / 50 0 0 10
Dryden 42 74 41 78 / 20 0 0 0
Fort Stockton 41 71 44 70 / 30 0 0 0
Guadalupe Pass 32 53 36 48 / 50 0 0 20
Hobbs 36 61 34 56 / 80 0 0 0
Marfa 29 61 32 63 / 20 0 0 0
Midland Intl Airport 41 67 39 66 / 70 0 0 0
Odessa 41 65 40 65 / 70 0 0 0
Wink 37 67 35 63 / 70 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Wednesday night
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Reeves County Plains.
Wind Advisory until 6 PM CST Tuesday for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Dawson-
Ector-Gaines-Glasscock-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Central Brewster County-Chinati Mountains-
Chisos Basin-Davis Mountains-Davis Mountains Foothills-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Terrell.
NM...High Wind Warning until 11 PM MST Wednesday for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Wind Advisory until 5 PM MST Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...91
LONG TERM....44
AVIATION...10Hazardous weather outlook, Feb 13, 2:17 PM CST, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CST Mon Feb 13 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-142030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 217 PM CST Mon Feb 13 2023 /117 PM MST Mon Feb 13 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect tonight for the Guadalupe, Delaware, and Davis Mountains, as well as the adjacent plains to the east. A Wind Advisory is in effect tonight for the rest of West Texas and Southeast New Mexico. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Warning is in effect through Wednesday evening for the Guadalupe, Delaware, and Davis Mountains, as well as the adjacent plains to the east. A Wind Advisory is in effect through Tuesday afternoon for the rest of West Texas and Southeast New Mexico. Near-critical fire weather conditions are possible Tuesday. A Fire Weather Watch is in effect Wednesday morning through Wednesday evening for the Davis Mountains, Davis Mountain Foothills, and Brewster, Jeff Davis, Pecos, Presidio, and Terrell counties. High winds are possible Thursday, Saturday, and Sunday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 6:46 PM CST | Dust Storm Advisory | MAF | Culberson, Jeff Davis, Reeves | 59 min |
| Feb 14, 2:08 PM CST | Wind Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 15 more | 34 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.